This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
Posted by Gina on May 31, 1999 at 22:09:00
I am writing in reference to my boyfriend of 6 years. I am very concerned because he seems display uncontrolled anger over
minor things and seems unable to cope with everyday problems. He is a 33 year old physician. I am very afraid because after a hard
day at his office he thinks nothing of taking a valium or some other sedative to ease his stress.
He also is seems afraid of everything: I recently found out that his mother was unaware that we were still together--she did not approve of our relationship as I am divorced and have two children. He sees her several times a week but lies to me about it constantly. I was oblivious that he had been lying to her about us-- we were planning our future together! Also, since she found out that we are together she has been driving by to see if he's here and actually came into my home demanding to know what was going on!
My brother lives in the same town as she and there have been times where I have passed "Tom" on the road and later would be
yelled at for looking for him! He has become so paranoid that it has become a problem to ask, What did you do today? I am
exhausted from being"yelled at" for anything from calling him at the wrong time to my toilet overflowing!
He also seems to not want to accept responsibility for anything. He has plenty of money but has been living in a room in the home of an elderly couple for 6 years which is ok but he
always complains about how awful it is with them there. He seems
to sweep all of his problems under the rug hoping they will disappear. I love him but I don't know if I can help him. Is
there anything that I can do?
Posted by HFHSMD -D.E. on June 07, 1999 at 12:25:10
I don't have enough information to be able to say whether your boyfriend is suffering from a specific type of psychiatric disorder. Knowing however that he uses Valium or other sedatives "to ease his stress" raises a concern. Sometimes, substances are used to self-medicate in cases of depression, mania and anxiety. You also mentioned about his anger and paranoia and these could be symptoms that could be associated with the 3 conditions that I mentioned. Other symptoms in depression include: depressed mood most of the day, more days than not, loss of interest in activities, decreased energy, guilt, problems with eating and sleeping. In mania, there is an abnormally elevated mood, irritability, problems with sleep and appetite, fast speech, etc. I think the best way to help your boyfriend is to encourage him to see his PCP and have a thorough medical evaluation. You can also ask to accompany him to the clinic so you can voice your concerns. It may also be helpful for you to see a mental health provider to help you determine what is best for you. Good Luck.
Information contained within The Forum is intended solely for general
educational purposes. The information contained in this service is not
intended nor implied to be a substitute for professional medical advice
relative to your specific medical condition or question. ALWAYS seek the
advice of your physician or other health provider for any questions you may
have regarding your medical condition. Information provided in this forum
DOES NOT constitute a doctor-patient relationship between you and any
physicians affiliated with Henry Ford Health System.You may call Henry Ford Behavioral Health at (248) 689-7476 for evaluation. Key words:depression/stress
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.